Minnesota, 2004

Tornadoes and Hail in Minnesota, June 11, 2004

June 11, 2004 · NWS MPX · 33 events in 14 counties and zones

14 hail, 10 thunderstorm wind, 6 funnel cloud, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 1:40 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 11, 1:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CDT FRI JUN 11 2004

.DISCUSSION...MAIN SWATH OF LOW CLOUDS FROM WEST CNTRL MN INTO WC
WISC. AREAS FROM MOX TO MSP AND POINTS SWD ARE MAINLY SCT-BKN WITH
ENOUGH INSOLATION TO START FIRING STORMS. EXCELLENT CORRELATION OF
SFC OBS AND VISIBLE IMAGERY BOTH NICELY SHOWING LOCATION OF WARM
FRONT A LITTLE NORTH OF FORT DODGE AT 19Z. SAID FRONT HAS BEEN
MOVING NWD ABOUT 30 MPH AND THE FIRST SVR WX REPORTS HAVE COME IN TO
FSD CWA. EXPECT A BUSY AFTERNOON AND EVENING AS WARM FRONT LIFTS
INTO SRN MN. SUSPECT IT WILL REACH RWF/FBL LINE EARLY EVENING. 18Z
KMPX SOUNDING SHOWS IT WILL BE A LITTLE WHILE BEFORE SVR STORMS CAN
DEVELOP INTO THE METRO.

HAVE BEEN MULLING A FLOOD WATCH AND PER COORD WITH ARX...WILL DO SO.
MID LEVEL WEAKENESS IN WINDS SUGGESTS STORMS MAY BACKBUILD AND WITH
SUCH HIGH WATER CONTENT...THINK IT WISE TO GO WITH WATCH OVER RAIN
SOAKED SC/SE MN.

REST OF FORECAST PACKAGE LARGELY UNCHANGED. SOME HINT THAT TROF
COMING FROM NW MAY RESULT IN POP UP SHOWERS SUNDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH TONIGHT SC AND SE MN.
WI...NONE.

&&

KRAUSE

NOTE...THE AWIPS IDENTIFIER FOR THE AREA FORECAST DISCUSSION ISSUED
BY THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX
EFFECTIVE AT 1200 UTC ON JUN 15 2004...WEATHER PERMITTING. THE WMO
HEADER FOR THIS PRODUCT WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 11, 4:22 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CDT FRI JUN 11 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-121100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
522 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING. IN ADDITION TO LARGE HAIL...ISOLATED
TORNADOES ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. ALSO...PONDING OF WATER AND RISING STREAM
LEVELS COULD OCCUR IF THE RAINS PERSIST FOR MORE THAN A SHORT
PERIOD OF TIME. THIS POSSIBILITY OF DANGEROUS WEATHER THIS
AFTERNOON AND THIS EVENING...IS DUE TO A COLD FRONT MOVING
EAST INTO MINNESOTA...WHILE A WARM FRONT PUSHES NORTH INTO SOUTHERN
MINNESOTA. THE SEVERITY OF THE THUNDERSTORMS WILL...IN LARGE PART...
DEPEND UPON HOW MUCH SUNSHINE IS ABLE TO BREAK THROUGH THE CLOUDS...
AND CAUSE SUFFICIENT HEATING TO DESTABILIZE THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY WELL BE NEEDED THIS AFTERNOON
INTO TONIGHT.

NAISTAT

The radar

The Minneapolis radar (KMPX), 80 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 6 funnel cloud, 3 tornado. Local standard time, as filed.

Hail, Redwood

When
June 11, 1:50 PM CST
Where
Redwood County, Vesta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -93.567

Hail, Yellow Medicine

When
June 11, 2:00 PM CST
Where
Yellow Medicine County, 5 mi S of Echo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.000, -93.783

Hail, Redwood

When
June 11, 2:25 PM CST
Where
Redwood County, 15 mi W of Redwood Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -93.900

Thunderstorm Wind, Renville

When
June 11, 2:30 PM CST
Where
Renville County, 7 mi S of Olivia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -93.500

A tree was downed onto Highway 71.

Hail, Martin

When
June 11, 3:20 PM CST
Where
Martin County, 2 mi SW of East Chain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -93.617

Hail, Faribault

When
June 11, 3:35 PM CST
Where
Faribault County, Blue Earth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -93.900

Thunderstorm Wind, McLeod

When
June 11, 3:45 PM CST
Where
McLeod County, Brownton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Trees were downed.

Funnel Cloud, Faribault

When
June 11, 3:48 PM CST
Where
Faribault County, 1 mi NE of Pilot Grove
Reported by
GENERAL PUBLIC
Coordinates
43.933, -93.967

Several citizens called 911 to report a funnel cloud.

Tornado, Faribault

When
June 11, 3:48 PM CST to 4:00 PM CST
Where
Faribault County, 4 mi WNW of Easton
Rating
F0
Path length
6 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.917, -93.533

A tornado touched down near the intersection of 200th Street and 430th Avenue about 4 miles west northwest of Easton. The tornado was estimated to be about 50 yards wide and F0 strength . It traveled east along on the ground for 5 miles until it reached near the intersection of 487th Avenue and 210th Street, about 2 miles north of Easton. Along its rural path, crops and trees were damaged and a shed was downed.

Hail, Blue Earth

When
June 11, 4:02 PM CST
Where
Blue Earth County, Mapleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Funnel Cloud, Blue Earth

When
June 11, 4:13 PM CST
Where
Blue Earth County, 2 mi S of Pemberton
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.800, -93.417

A funnel cloud was spotted by the Pemberton Fire Department just south of town.

Thunderstorm Wind, Waseca

When
June 11, 4:20 PM CST
Where
Waseca County, 5 mi NW of Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.000, -93.517

Small buildings sustained roof damage and some trees were downed in Section 33 of Iosco Township.

Hail, Blue Earth

When
June 11, 4:23 PM CST
Where
Blue Earth County, Pemberton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wright

When
June 11, 4:25 PM CST
Where
Wright County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.800, -93.367

Large branches were downed and a railroad crossing arm was damaged. A wind gust of 46 MPH was measured.

Thunderstorm Wind, Waseca

When
June 11, 4:25 PM CST
Where
Waseca County, Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.800, -93.367

Trees up to one foot in diameter were downed. One felled tree damaged a home. A temporary greenhouse was also damaged.

Hail, Wright

When
June 11, 4:26 PM CST
Where
Wright County, Buffalo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Tornado, Freeborn

When
June 11, 4:26 PM CST to 4:34 PM CST
Where
Freeborn County, 3 mi NW of Freeborn
Rating
F1
Path length
4 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
43.833, -93.267

A tornado touched just southwest of the intersection of Highway 33 and Highway 6 about 3 miles northwest of Freeborn. It moved northeast on the ground for 4 miles before lifting just east of Highway 10 about 5 miles north northeast of Freeborn. The tornado caused damage to a number of farm buildings along its path. On 632nd and 640th avenues, trees were downed. On 655th Avenue, 3 foot diameter trees were downed and a house sustained minor damage. On 660th Avenue, large trees were downed, power poles were tilted, three grain bins were damaged, and minor damage was reported to buildings.

Funnel Cloud, Waseca

When
June 11, 4:31 PM CST
Where
Waseca County, 2 mi W of New Richland
Reported by
AMATEUR RADIO
Coordinates
43.783, -93.217

HAM Radio operators relayed a spotter report of a funnel cloud halfway down to the ground.

Hail, Waseca

When
June 11, 4:32 PM CST
Where
Waseca County, 2 mi NW of New Richland
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.917, -93.100

Funnel Cloud, Freeborn

When
June 11, 4:34 PM CST
Where
Freeborn County, 1 mi S of Hartland
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -93.317

A sheriff's deputy spotted a funnel cloud at the intersection of Highway 31 and Highway 13.

Tornado, Freeborn

When
June 11, 4:40 PM CST
Where
Freeborn County, 3 mi E of Hartland
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
44.817, -93.317

A tornado briefly touched down at a farm where it was seen picking up debris.

Hail, Waseca

When
June 11, 4:40 PM CST
Where
Waseca County, 1 mi N of Otisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -92.883

Dime sized hail was reported at the intersection of 290th Avenue and County Road 23.

Funnel Cloud, Freeborn

When
June 11, 4:42 PM CST
Where
Freeborn County, Bath
Reported by
AMATEUR RADIO
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

A funnel cloud was relayed by HAM radio operators about 5 miles southwest of Ellendale.

Hail, Freeborn

When
June 11, 4:45 PM CST
Where
Freeborn County, 3 mi NW of Clarks Grove
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.500, -95.417

Thunderstorm Wind, Freeborn

When
June 11, 4:45 PM CST
Where
Freeborn County, 3 mi NW of Clarks Grove
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
45.133, -93.350

A 60 MPH wind gust was measured by a HAM radio operator at the intersection of county roads 20 and 31.

Funnel Cloud, Steele

When
June 11, 4:47 PM CST
Where
Steele County, Ellendale
Reported by
AMATEUR RADIO
Coordinates
44.550, -95.417

A funnel cloud was relayed by HAM Radio operators near Ellendale.

Thunderstorm Wind, Freeborn

When
June 11, 4:50 PM CST
Where
Freeborn County, 1 mi NNE of Geneva
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.533, -95.400

Trees were downed at a farm on 795th Avenue.

Thunderstorm Wind, Freeborn

When
June 11, 4:55 PM CST
Where
Freeborn County, 4 mi SE of Geneva
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.683, -94.983

A farm off Route 28 sustained significant damage. A storage bin was blown onto a field. Windows were blown out of a hog barn. A farmhouse lost shingles and trees on the property were downed.

Hail, Steele

When
June 11, 5:05 PM CST
Where
Steele County, 2 mi S of Bixby
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.633, -94.100

Hail, Hennepin

When
June 11, 5:14 PM CST
Where
Hennepin County, Bloomington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.550, -94.400

Thunderstorm Wind, Hennepin

When
June 11, 5:14 PM CST
Where
Hennepin County, Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.733, -94.350

Large branches were downed.

Thunderstorm Wind, Ramsey

When
June 11, 5:35 PM CST
Where
Ramsey County, Maplewood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

A tree was blown down along Beam Avenue.

Hail, Washington

When
June 11, 5:45 PM CST
Where
Washington County, Lake Elmo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.783, -93.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406155, 5406156, 5406157, 5406158, 5406160, 5406159, 5406161, 5405435, 5406162, 5406163, 5406164, 5406165, 5406166, 5406233, 5406234, 5406235, 5406236, 5406237, 5406238, 5406239, 5406240, 5406241, 5406242, 5405427, 5406243, 5405428, 5405429, 5405430, 5405431, 5405432, 5405433, 5405436, 5405434.